Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Birmingham, AL

July 12, 2004Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2004, 5:00 PM CDT for Blount County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 5:00 PM CDT (22:00 UTC)
Expired
Jul 12, 2004, 5:15 PM CDT
In force
15 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Blount County, AL

The radar

The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 122200
SVRBHM
ALC009-122215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLOUNT COUNTY IN ALABAMA

* UNTIL 515 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SMOKE RISE...OR ABOUT 6 MILES NORTHEAST OF WARRIOR...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF LOCUST FORK BY 510 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3401 8673 3390 8690 3382 8671 3381 8651

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:10 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 12, 3:10 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT MON JUL 12 2004

.SYNOPSIS...HOT DAYS ARE AHEAD. TEMPERATURES WILL CONTINUE TO
RISE THROUGH MID WEEK...WITH THE HOTTEST DAY BEING WEDNESDAY. A FEW
UPPER LEVEL WAVES WILL MOVE ACROSS THE AREA TONIGHT AND
TOMORROW BRINGING SHOWERS AND THUNDERSTORMS ALONG...THEN IT WILL BE
FOLLOWED BY A FRONT ON THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...NORTHWEST FLOW IS SETTING
UP OVER THE AREA ALLOWING FOR A FEW SHORT WAVES TO MOVE ACROSS THE
CWA. THESE WAVES WILL PROBABLY TRIGGER SHOWERS AND THUNDERSTORMS...
MAINLY DURING THE AFTERNOON HOURS. AFTERNOON TEMPERATURES WILL
CONTINUE TO INCREASE AND WILL PEAK ON WEDNESDAY WITH UPPER 90S
ACROSS MOST OF THE AREA...WITH A FEW 100S POSSIBLY. HEAT ADVISORIES
WILL PROBABLY BE ISSUED TOMORROW FOR WEDNESDAY DUE TO AFTERNOON
HEAT INDICES OF 115 DEGREES OR GREATER.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...A FRONT (NOT REALLY CALLING IT
A COLD FRONT SINCE IT WONT CHANGE TEMPERATURES THAT MUCH) WILL MOVE
THROUGH THE AREA ON THURSDAY. GFS WAS PREVIOUSLY PUSHING THE FRONT
ACROSS THE ENTIRE STATE...BUT NOW IT SEEMS THAT IT WILL STALL OVER
SOUTH ALABAMA AND BEGIN TO MOVE BACK TO THE NORTH ON SATURDAY.
SINCE THIS IS STILL TOO FAR OFF...DECIDED TO STICK WITH CURRENT
PACKAGE AND TAKE A WAIT AND SEE APPROACH.

TEMPERATURES WILL CONTINUE TO BE IN THE MIDDLE 90S THROUGH MUCH OF
THE EXTENDED PERIOD...WITH THE EXCEPTION OF FRIDAY AND SATURDAY
WERE LOWER 90S ARE EXPECTED.

THANKS TO HUN...JAN...MEG...AND FFC FOR THE COORDINATION.

&&

.PRELIMINARY NUMBERS...

GADSDEN    72 94 73 97 73 / 50 30 20 30
ANNISTON   72 92 73 96 73 / 50 30 20 30
BIRMINGHAM 73 93 74 98 74 / 50 30 20 30
TUSCALOOSA 73 95 74 99 76 / 40 20 20 20
CALERA     73 94 74 98 74 / 50 30 20 30
AUBURN     74 93 73 98 75 / 50 30 30 30
MONTGOMERY 74 95 73 99 76 / 30 30 30 30
TROY       74 94 73 98 76 / 30 30 30 30
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

10-MONTANEZ
Hazardous weather outlook, Jul 12, 4:55 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT MON JUL 12 2004

ALZ011>015-017>050-130354-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
455 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS EVENING AND OVERNIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING INTO THE
EARLY EVENING HOURS. THE STRONGER STORMS WILL HAVE THE POTENTIAL OF
PRODUCING DAMAGING WIND GUSTS AND HAIL UP TO THE SIZE OF NICKELS. THE
STORMS WILL ALSO PRODUCE BRIEF VERY HEAVY RAINFALL THAT MAY CAUSE
MINOR URBAN FLOODING.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
HEAT INDICES ARE EXPECTED TO RISE INTO THE 105 TO 110 DEGREE
RANGE...ESPECIALLY ACROSS THE BLACK BELT AREAS BY WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 12, 2:10 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT MON JUL 12 2004

ALZ024-026-121945-
JEFFERSON-ST. CLAIR-
210 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND ST. CLAIR
COUNTIES UNTIL 245 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PINSON...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WARRIOR...MORRIS...
KIMBERLY...GARDENDALE...FULTONDALE...PINSON...BIRMINGHAM AIRPORT AND
BIRMINGHAM THROUGH 245 PM CDT.
Special weather statement, Jul 12, 2:56 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT MON JUL 12 2004

ALZ025-027-122030-
SHELBY-TALLADEGA-
256 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND TALLADEGA
COUNTIES UNTIL 330 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTH OF CHILDERSBURG...MOVING SOUTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VINCENT...
HARPERSVILLE...CHILDERSBURG AND WILSONVILLE THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jul 12, 3:16 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 W OXFORD              33.60N 85.86W
07/12/2004  0.75 INCH        CALHOUN            AL   PUBLIC

            PENNY SIZE HAIL ON I-20 AT MILE MARKER 185

&&

101
Special weather statement, Jul 12, 3:31 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT MON JUL 12 2004

ALZ014-122100-
WINSTON-
331 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN WINSTON COUNTY
UNTIL 400 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ARLEY...MOVING SOUTHEAST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ADDISON AND ARLEY
THROUGH 400 PM CDT.
Special weather statement, Jul 12, 3:33 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT MON JUL 12 2004

ALZ027-028-122100-
CLAY-TALLADEGA-
333 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND TALLADEGA
COUNTIES UNTIL 400 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WINTERBORO...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WINTERBORO...
TALLADEGA...CHILDERSBURG...ALPINE BAY RESORT...WALDO AND SYLACAUGA
THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 12, 4:14 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT MON JUL 12 2004

ALZ037-122200-
TALLAPOOSA-
414 PM CDT MON JUL 12 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
500 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALEXANDER CITY...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALEXANDER CITY...
JACKSONS GAP...DADEVILLE AND BARNESVILLE THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE WITH THE STORM
AS WELL.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:26 PM CDTSevere Thunderstorm WarningBMXRandolph19 min
Jul 12, 3:08 PM CDTSevere Thunderstorm WarningBMXCalhoun17 min
Jul 12, 3:43 PM CDTSevere Thunderstorm WarningBMXWalker17 min
Jul 12, 4:06 PM CDTSevere Thunderstorm WarningBMXWalker24 min
Jul 12, 4:21 PM CDTSevere Thunderstorm WarningBMXJefferson24 min
Jul 12, 4:44 PM CDTSevere Thunderstorm WarningBMXJefferson31 min
Jul 12, 6:50 PM CDTSevere Thunderstorm WarningBMXAutauga25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.